MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE064
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage, Subarachnoid (1893); Seizures (2063)
Date of Event 03/21/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.This report is associated with mfr report number: 3005168196-2017-01971.The device was not returned.
 
Event or Problem Description
On (b)(6) 2017, the patient underwent a thrombectomy procedure using a penumbra system 3max reperfusion catheter (3max), a penumbra system ace 64 reperfusion catheter (ace64) and a non-penumbra stent retriever.There was no procedural complications.However, three days later, on (b)(6) 2017, the patient had a generalized tonic-conic seizure with post-seizure brachial paresis.A computerized tomography (ct) scan revealed a subarachnoid hemorrhage in the right sylvian fissure and right convexity sulci.The core lab also identified this subarachnoid hemorrhage and the patient was administered protamine sulfate.The patient was stabilized and discharged home on (b)(6) 2017 with a magnetic resonance spectroscopy (mrs) score of 2 and national institutes of health stroke scale (nihss) score of 0.A follow-up ct scan performed on (b)(6) 2017, demonstrated progression of the hematic content density of the right sylvian fissure which was less evident in the follow up study, and no other intracranial abnormalities.The investigator reported the event as a serious adverse event unrelated to ace64, other penumbra device (3max), non-penumbra device (stent retriever) and iv-rt-pa, and probable related to angiographic procedure and index stroke.On (b)(6) 2017, however, the subarachnoid hemorrhage was adjudicated by the cec chair to be a serious adverse event which was possibly related to the ace64, other penumbra device (3max), non-penumbra device (stent retriever), angiographic procedure and unrelated to index stroke.The outcome was considered to be resolved on same day as the start date.
 
Additional Manufacturer Narrative
From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Hemorrhage is a known and anticipated complication with these types of procedures and are noted in the device labeling.Therefore, it was determined that the reported event was an anticipated procedural complication.

Brand Name
PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7011514
Report Number3005168196-2017-01972
Device Sequence Number18957081
Product Code NRY
UDI-Device Identifier00814548016207
UDI-Public00814548016207
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number5MAXACE064
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/13/2017
Supplement Date Received by Manufacturer10/13/2017
Initial Report FDA Received Date11/08/2017
Supplement Report FDA Received Date05/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age80 YR